Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 1, NWS Shreveport, LA

January 5, 1998Smith County, Texas

NWS Shreveport, LA issued this tornado warning at Jan 5, 1998, 10:48 PM CST for Smith County, Texas. It was in force for 57 min. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 5, 1998, 10:48 PM CST (04:48 UTC)
Expired
Jan 5, 1998, 11:45 PM CST
In force
57 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 10:52 PM CSTTornado F2Gresham, TXHP Supercell developed along a quasi-stationary front and moved northeast. This Supercell produced a family of three tornadoes, numerous microbursts and giant hail. A meso was detected by dopplar radar with the HP supercell. In this supercell an F2 tornado
Jan 5, 11:00 PM CSTHail 1.25Tyler, TX
Jan 5, 11:00 PM CSTThunderstorm Wind 65Tyler, TX
Jan 5, 11:01 PM CSTHail 1.75Tyler, TXReported along Hwy 155.
Jan 5, 11:08 PM CSTHail 1.75Tyler, TXReported 2 miles west of Loop 232.
Jan 5, 11:08 PM CSTThunderstorm Wind 65Tyler, TXSeveral large trees down on FM 344 and the intersection of Hwy 2661 and Hwy 271.
Jan 5, 11:15 PM CSTThunderstorm Wind 65Tyler, TX
Jan 5, 11:34 PM CSTTornado F0Winona, TXHP Supercell developed along a quasi-stationary front and moved northeast. This Supercell produced a family of three tornadoes, numerous microbursts and giant hail. A meso was detected by dopplar radar with the HP supercell. As the supercell developed, mass
Jan 5, 11:50 PM CSTHail 0.75Starrville, TXHail covered the roadways resulting in a car accident on I-20 and Hwy 271. No injuries.
Jan 5, 11:55 PM CSTHail 2.5Friendship, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WFUS1 KSHV 060451 RRA
TORSHV
TXC423-060545-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1048 PM CST MON JAN 5 1998
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1145 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...SMITH COUNTY
 
AT 1048 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A DEVELOPING
TORNADO ALONG THE HENDERSON/SMITH COUNTY LINE ABOUT 15 MILES SOUTHWEST
OF TYLER TEXAS. THIS TORNADO WILL MOVE INTO THE SOUTHWEST PART OF
SMITH COUNTY OR ABOUT 10 MILES SOUTHWEST OF TYLER TEXAS AND WILL
AFFECT THE COMMUNITY OF NOONDAY BY 1100 PM CST.
 
THE TORNADO WAS MOVING TO THE NORTHEAST AT 20 MPH.
 
IF YOU ARE IN THE PATH OF THIS TORNADO...ABANDON YOUR CAR OR
MOBILE HOME FOR A REINFORCED BUILDING OR GET INTO A DITCH OR
CULVERT.
 
IF YOU ARE CAUGHT OUTSIDE...HURRY TO A NEARBY REINFORCED BUILDING.
AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT.
 
4/6

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 5, 9:15 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jan 5, 9:15 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
915 PM CST MON JAN 5 1998

STORMS CONTINUE TO DEVELOP IN CENTRAL TX AND MOVING EAST NORTHEAST.
CURRENTLY ONLY ISOLATED THUNDERSTORMS ARE LOCATED IN NORTHEAST TEXAS
BUT AN INCREASE IS EXPECTED LATER TONIGHT.  INVITATIONS HAVE BEEN SENT
OUT TO THE MIDNIGHT SHIFT FOR A THUNDEROUS PARTY.  SO UNTIL THEN WILL
ONLY DO A MINOR DRESSING TO THE FORECAST.

ELEVEN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 6:51 PM CSTSevere Thunderstorm WarningSHVAngelina54 min
Jan 5, 11:23 PM CSTFlash Flood WarningSHVSmith3 hr
Jan 5, 11:43 PM CSTTornado WarningSHVSmith32 min
Jan 5, 11:46 PM CSTTornado WarningSHVUpshur59 min
Jan 5, 11:53 PM CSTSevere Thunderstorm WarningSHVGregg52 min
Jan 6, 12:28 AM CSTSevere Thunderstorm WarningSHVCass62 min
Jan 6, 12:33 AM CSTSevere Thunderstorm WarningSHVHarrison, Marion57 min
Jan 6, 1:00 AM CSTFlash Flood WarningSHVGregg, Upshur3 hr
Jan 6, 1:22 AM CSTSevere Thunderstorm WarningSHVBowie53 min
Jan 6, 1:26 AM CSTSevere Thunderstorm WarningSHVGregg49 min
Jan 6, 1:53 AM CSTFlash Flood WarningSHVCass, Marion3 hr
Jan 6, 2:36 AM CSTFlash Flood WarningSHVBowie3 hr
Jan 6, 5:25 AM CSTSevere Thunderstorm WarningSHVPanola65 min
Jan 6, 12:10 PM CSTFlash Flood WarningSHVSabine, San Augustine, Shelby4 hr
Jan 6, 2:34 PM CSTFlash Flood WarningSHVSmith3 hr
Jan 6, 3:00 PM CSTFlash Flood WarningSHVAngelina3 hr

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.